Indiana, 2016

Damaging Winds in Indiana, November 18, 2016

November 18, 2016 · NWS IWX · 20 events in 8 counties and zones

Strong low pressure system was off to the northwest with a trailing cold front that was draped south over Illinois in the morning. Right entrance region of jet over Indiana created strong synoptic lift out ahead of the front and combined with the forcing due to the front, allowed for rapid development of thunderstorms along the frontal system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Strong low pressure system was off to the northwest with a trailing cold front that was draped south over Illinois in the morning. Right entrance region of jet over Indiana created strong synoptic lift out ahead of the front and combined with the forcing due to the front, allowed for rapid development of thunderstorms along the frontal system. Strong southerly flow allowed for temperatures to warm near records in the low to mid 70s across the state of Indiana. Although marginal instability existed, strong wind fields and associated shear was sufficient for sporadic wind damage reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Nov 18, 3:12 PM CST, 53 minutes earlier.

Area forecast discussion, Nov 18, 3:12 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
412 PM EST Fri Nov 18 2016

.SYNOPSIS...
Issued at 1242 PM EST Fri Nov 18 2016

A strong system will bring showers and isolated thunderstorms to
the region late this afternoon into this evening. Some thunderstorms
could be strong to severe, with damaging winds the primary
threat. The best chance for severe weather is west of I 69.
Otherwise, cold air filters in tonight and into the weekend. Highs
on Saturday are only expected to reach around 40 degrees. It will
also be windy, especially Saturday where wind gusts could reach up
to 50 mph near Lake Michigan. Rain showers will transition to
snow showers by Saturday morning, with little to no accumulations
expected.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 409 PM EST Fri Nov 18 2016

An area of storms was intensifying near the Illinois/Indiana
state line at 4 pm EST and was moving northeast ahead of a cold
front this afternoon. Environment conditions favor bowing segments
including QLCS. The Storm Prediction Center has upgraded part of
northern Indiana to a slight risk of severe storms. Expect the
best chance for mainly isolated severe storms is west of
Interstate 69 in northern Indiana. Wind gusts approaching 60 mph
are possible. An isolated tornado is also possible in the bowing
segments.

Much colder air will sweep across the area tonight. Very warm Lake
Michigan waters for this time of year will favor lake enhanced and
eventually lake effect rain and snow showers becoming all snow
showers Saturday as 850 mb drop to around -10C. After collaboration
with surrounding offices, have increased snow amounts over mainly
far southern Lower Michigan to around 1 inch. Gut feeling is at
least initially the snow will accumulate on mainly grassy areas. It
doesn't appear there will be any travel issues until possibly late
in the afternoon. Roads could get slick Saturday night as
temperatures fall below freezing. Have issued a wind advisory for
Saturday based on gradient winds of 25 to 35 mph with gusts to 45
mph. Wind gusts to 50 mph are possible near Lake Michigan.

&&

.LONG TERM...(Sunday Night through Friday)
Issued at 409 PM EST Fri Nov 18 2016

Inversion heights will be low Sunday, but still may be high enough
for light snow showers. The dendritic growth zone may be entirely
above the cloud layer later Sunday, allowing a mix of precipitation
or a changeover to all rain with any lingering showers.
Precipitation should end late in the date as the system lifts
northeast.

Otherwise, chilly weather Sunday will be followed by temperatures
moderating slowly through next week. Another system will bring
rain and possibly a rain/snow mix to the area during the middle of
the week, but it doesn't look like there will be any major impacts
at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1242 PM EST Fri Nov 18 2016

Certainly a complex forecast for this TAF period, with all seasons
of weather involved. A low pressure system will move across the
Great Lakes region through the weekend, starting this afternoon.
Winds will be the primary focus, especially at KSBN. South to
southwest winds will continue to gust to nearly 30 mph for the
rest of the afternoon and into the overnight period, gradually
becoming west-northwest by Saturday. Gusts towards early Saturday
afternoon are looking to be slightly higher than what I included
in the TAF, possibly reaching up to 35-40 mph-with the highest
gusts at KSBN. Otherwise, expect showers and perhaps a few
thunderstorms to move through KSBN around the 23-02z time frame,
and around 01z-6z at KFWA. Given strong winds aloft, any heavier
showers or thunderstorms could mix down wind gusts of 50 mph or
greater. The best chances for this to occur would be at KSBN this
afternoon/evening, as thunderstorms are less likely at KFWA. Lake
effect rain/snow showers are possible late tonight at KSBN, with
visibilities and ceilings dropping to the MVFR range. Snow is
possible at KFWA, but given lower confidence kept this out of the
TAF for now.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory from 9 AM EST /8 AM CST/ to 6 PM EST /5 PM CST/
     Saturday for INZ003>006-008-012>017-020-022>024.

MI...Wind Advisory from 9 AM to 6 PM EST Saturday for MIZ077>079.

OH...NONE.
LM...Gale Warning until 1 AM EST Sunday for LMZ043-046.

&&

SYNOPSIS...MCD
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Nov 18, 2:37 PM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
337 PM EST FRI NOV 18 2016

INZ012>016-020-022>024-191000-
STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITE-CASS IN-MIAMI-
WABASH-
INCLUDING THE CITIES OF...KNOX...NORTH JUDSON...BASS LAKE...
WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH...BREMEN...CULVER...
ROCHESTER...AKRON...WARSAW...WINONA LAKE...SYRACUSE...MENTONE...
MONTICELLO...MONON...BROOKSTON...LOGANSPORT...ROYAL CENTER...PERU...
GRISSOM AFB...MEXICO...WABASH...NORTH MANCHESTER
337 PM EST FRI NOV 18 2016 /237 PM CST FRI NOV 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING. A FEW STORMS COULD
REACH SEVERE LIMITS WITH WIND GUSTS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WEST TO NORTHWEST WINDS WILL GUST TO 45 MPH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

ANY SEVERE THREAT THIS EVENING IS EXPECTED TO BE ISOLATED. THUS SPOTTER
ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003>006-008-017-MIZ077>079-191000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-NOBLE-WHITLEY-BERRIEN-
CASS MI-ST. JOSEPH MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...KENDALLVILLE...LIGONIER...ALBION...
COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...NILES...BENTON HARBOR...
ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...
DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...
WHITE PIGEON...MENDON
337 PM EST FRI NOV 18 2016 /237 PM CST FRI NOV 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST MICHIGAN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. WIND GUSTS UP TO
45 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WEST TO NORTHWEST WINDS WILL GUST TO 45 TO 50 MPH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ007-009-018-025>027-032>034-MIZ080-081-OHZ001-002-004-005-015-016-
024-025-191000-
STEUBEN-DE KALB-ALLEN IN-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-
BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-
VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...ANGOLA...FREMONT...AUBURN...GARRETT...
FORT WAYNE...NEW HAVEN...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY...
MONTPELIER...PORTLAND...DUNKIRK...COLDWATER...BRONSON...HILLSDALE...
JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD...
SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...
DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA...
LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT...
OHIO CITY...LIMA...SPENCERVILLE
337 PM EST FRI NOV 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST MICHIGAN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS EVENING. WIND GUSTS UP
TO 40 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WEST TO NORTHWEST WINDS WILL GUST TO 35 MPH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-191000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
337 PM EST FRI NOV 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

A GALE WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A GALE WARNING IS IN EFFECT THROUGH SATURDAY EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Nov 18, 3:32 PM CST, 33 minutes before
- KIWX 000000
${PRODUCTID}IWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
432 PM EST FRI NOV 18 2016

INZ012>015-020-022-182215-
STARKE-MARSHALL-WHITE-CASS-FULTON-PULASKI-
432 PM EST FRI NOV 18 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN FULTON...
STARKE...PULASKI...WHITE...WESTERN MARSHALL AND NORTHWESTERN CASS
COUNTIES...

AT 431 PM EST/331 PM CST/, RADAR INDICATED STRONG THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR GIFFORD TO NEAR TEMPLETON.
MOVEMENT WAS NORTHEAST AT 70 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  MEDARYVILLE AROUND 335 PM CST.
  NORTH JUDSON AROUND 340 PM CST.
  BROOKSTON AROUND 345 PM CST.
  MONTICELLO AND KNOX AROUND 350 PM CST.
  HAMLET AROUND 355 PM CST.
  KOONTZ LAKE AROUND 400 PM CST.
  ROYAL CENTER AROUND 405 PM CST.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE OBER...IDAVILLE...
BURR OAK...CHALMERS...HEADLEE...REYNOLDS...GOLDEN HILL...MONTEREY...
TYNER AND LOMAX.

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 185 AND 198.

LAT...LON 4084 8710 4084 8699 4091 8699 4092 8693
      4124 8693 4127 8687 4128 8680 4132 8674
      4148 8632 4071 8637 4069 8642 4069 8652
      4074 8653 4074 8675 4068 8676 4068 8674
      4066 8678 4056 8677 4056 8709
TIME...MOT...LOC 2131Z 226DEG 67KT 4111 8703 4051 8716

JBALL

The radar

The Northern Indiana radar (KIWX), 83 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
November 18, 4:05 PM CST to 4:06 PM CST
Where
Pulaski County, 1.04 mi E of Winamac
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.050, -86.600

The public reported a 30 foot tall, seven inch diameter healthy tree was snapped in half.

Thunderstorm Wind, Pulaski

When
November 18, 4:10 PM CST to 4:11 PM CST
Where
Pulaski County, 2.6 mi SE of Lawton
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.070, -86.500

The public reported a portion of a center pivot irrigation system being rolled over.

Thunderstorm Wind, Cass

When
November 18, 5:22 PM EST to 5:23 PM EST
Where
Cass County, 0.87 mi SE of Logansport Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS
Coordinates
40.710, -86.370

The Logansport automated weather site recorded a 58 mph gust.

Thunderstorm Wind, Cass

When
November 18, 5:30 PM EST to 5:31 PM EST
Where
Cass County, 0.87 mi NW of Lewisburg
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
40.760, -86.230

A local newspaper reported a tree of unknown size and conditions was blown down, blocking a lane in the 6300 block of Logansport Road.

Thunderstorm Wind, Fulton

When
November 18, 5:33 PM EST to 5:34 PM EST
Where
Fulton County, 0.69 mi N of Lake Manitou
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.060, -86.200

The public reported trees being blown down with estimated wind gusts to 65 mph.

Thunderstorm Wind, Kosciusko

When
November 18, 5:37 PM EST to 5:38 PM EST
Where
Kosciusko County, Etna Green
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
41.280, -86.050

Emergency management officials reported a tree was blown down onto a vehicle. One occupant was injured.

Thunderstorm Wind, Kosciusko

When
November 18, 5:43 PM EST to 5:44 PM EST
Where
Kosciusko County, 0.69 mi S of Warsaw Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
41.270, -85.850

The Warsaw airport automated wind sensor recorded a 63 mph wind gust.

Thunderstorm Wind, Kosciusko

When
November 18, 5:45 PM EST to 5:46 PM EST
Where
Kosciusko County, 1.25 mi ENE of Beaver Dam
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.090, -85.980

Local media reported a few trees were blown down near Beaver Dam Lake.

Thunderstorm Wind, Kosciusko

When
November 18, 5:45 PM EST to 5:46 PM EST
Where
Kosciusko County, 0.84 mi ENE of Leesburg
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.335, -85.835

An off duty NWS employee reported 4 end segments of a center pivot were flipped.

Thunderstorm Wind, Kosciusko

When
November 18, 5:47 PM EST to 5:48 PM EST
Where
Kosciusko County, 0.86 mi SW of Redmond Park
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.370, -85.790

Local media reported a portion of metal roofing was tore off a building and thrown. Debris likely struck nearby electrical wires, causing a transformer to blow.

Thunderstorm Wind, Elkhart

When
November 18, 5:49 PM EST to 5:50 PM EST
Where
Elkhart County, 3.79 mi SSW of Bristol
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.670, -85.850

The public reported a large spruce tree was uprooted.

Thunderstorm Wind, Elkhart

When
November 18, 5:50 PM EST to 5:51 PM EST
Where
Elkhart County, Benton
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.520, -85.770

An off duty NWS employee reported estimated wind gusts to 60 mph.

Thunderstorm Wind, Elkhart

When
November 18, 6:08 PM EST to 6:09 PM EST
Where
Elkhart County, 0.52 mi W of Benton
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.520, -85.780

An off duty NWS employee reported large tree limbs were blown down.

Thunderstorm Wind, Whitley

When
November 18, 6:10 PM EST to 6:11 PM EST
Where
Whitley County, 2.08 mi W of Raber
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.080, -85.470

The public estimated wind gusts to 60 mph.

Thunderstorm Wind, Grant

When
November 18, 6:32 PM EST to 6:33 PM EST
Where
Grant County, 2.07 mi N of Michaelsville
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.550, -85.700

A trained spotter reported an approximately 100 foot tall pine tree was snapped off about 4 feet above the roots.

Thunderstorm Wind, Grant

When
November 18, 6:35 PM EST to 6:36 PM EST
Where
Grant County, 0.53 mi E of Fairmount
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.420, -85.640

The public reported power lines were blown down onto a car with people trapped inside. No reports of injuries.

Thunderstorm Wind, Grant

When
November 18, 6:37 PM EST to 6:38 PM EST
Where
Grant County, 0.87 mi NW of Home Corner
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.530, -85.660

A trained spotter reported several four to five inch diameter trees were blown down.

Thunderstorm Wind, Wells

When
November 18, 6:55 PM EST to 6:56 PM EST
Where
Wells County, 1.25 mi ENE of Bluffton
Measured
64 kt (74 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.740, -85.150

A trained spotter measured a 74 mph wind gust using a handheld anemometer.

Thunderstorm Wind, Wells

When
November 18, 6:56 PM EST to 6:57 PM EST
Where
Wells County, 2.09 mi E of Murray
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.780, -85.160

A mesonet site recorded a 60 mph wind gust.

Thunderstorm Wind, Grant

When
November 18, 6:59 PM EST to 7:00 PM EST
Where
Grant County, 1.58 mi E of Fairmount
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.420, -85.620

The public reported a tree down, as well as power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663264, 663265, 663280, 663266, 663281, 663268, 663282, 663270, 663291, 663272, 663273, 663283, 663274, 663284, 663275, 663276, 663277, 663286, 663285, 663278.